Local

Cold Medicine’s Negative Effect On Glaucoma

By: Dr. Maria Simbra
View Comments
health, generic, medical

(Photo Credit: CBS)

CBS Pittsburgh (con't)

Affordable Care Act Updates: CBSPittsburgh.com/ACA

Health News & Information: CBSPittsburgh.com/Health

PITTSBURGH (KDKA) – You may think about over-the-counter medicines interacting with other medicines you’re taking, but you may not think about them aggravating a condition you have.

That’s the case for people with a certain kind of eye problem.

It’s cold and flu season, which means lots of people ARE using cold and flu medicine. However, if you have glaucoma, you need to watch out.

Cold medicines can cause trouble. The antihistamine and decongestant in many products are the problem.

“Both of those medications can cause the pupil inside the eye to dilate or become larger,” Dr. Noah Eger, an optometrist with the Eger Eye Group said.

This blocks the drainage system for the fluid inside the eye for people with anatomy that puts them at risk.

“Almost like leaves accumulating in the gutter. It can block and the pressure inside the eye can go up,” Dr. Eger said.

This increased pressure can damage the seeing nerve at the back of the eye.

This is an issue for people with the type called closed angle glaucoma. That’s one in ten people with all types of glaucoma, an eye condition where the pressure inside the eye is high.

If blockage occurs, you can have symptoms like headache, nausea, dilated pupils and red eyes. It requires emergency treatment.

“They actually remove some of the pressure inside the eye by placing a little hole inside the iris to allow the fluid to flow faster and easier out the eye,” Dr. Eger said.

Other over-the-counter medications that can cause similar problems are scopolamine or Dramamine – medicines people use for motion sickness.

View Comments
Follow

Get every new post delivered to your Inbox.

Join 6,176 other followers